Small-Fiber Neuropathy Associated with Capecitabine (Xeloda)-induced Hand-foot Syndrome: A Case Report

imageHand-foot syndrome commonly results from treatment with capecitabine and is associated with pain, dysesthesias, paresthesias, and temperature intolerance. The cause of these symptoms in hand-foot syndrome has not been determined. We present the clinical, electrophysiologic, and biopsy data from a patient with capecitabine-induced hand-foot syndrome as supporting evidence implicating small-fiber neuropathy as the cause of these neuropathic symptoms. A patient with stage 4 breast cancer who develops capecitabine-induced hand-foot syndrome is referred for clinical and electrophysiologic testing. Intraepidermal nerve fiber density is assessed. Clinical evaluation demonstrates markedly decreased pain and temperature sensation with preserved strength, proprioception, and light touch. Standard electrodiagnostic testing is normal. The assessment of epidermal nerve fiber density demonstrates marked small-fiber loss both proximally and distally. In conclusion, small-fiber neuropathy is a likely cause of the neuropathic symptoms encountered in capecitabine-induced hand-foot syndrome. Similar clinical, electrophysiologic, and pathologic assessments are needed to confirm this finding in larger populations.

Read More...

Related Articles

Responses

Your email address will not be published. Required fields are marked *